Antibiotics are often prescribed to clear out the bad bacteria that cause infections. But, antibiotics don’t just flush out the bad guys, they also wash away good bacteria. That’s why it’s so important to take a probiotic supplement when you’re taking a course of antibiotics. You need to replenish your intestinal flora that the drug wipes out.
Now new research is showing that taking a probiotic supplement in conjunction with antibiotics can also relieve an unpleasant side effect of antibiotics—diarrhea. This finding was recently published in two separate studies.
In the first, the Cochrane Collaboration reviewed 23 clinical trials involving over 4,200 adults and children with reported cases of C. difficile-associated diarrhea (CDAD). C. difficile is a very harmful bacteria that’s often associated with diarrhea and colitis. While antibiotics wipe out most bacteria, they may also allow C. difficile thrive.
The researchers found that probiotics taken in conjunction with antibiotic reduced the number of people suffering with diarrhea by 64%. Just 2% of the people taking both probiotics and antibiotics had CDAD compared to nearly 6% of the control group who were not taking probiotics.
In the second study, researchers from the University of Toronto examined 16 studies involving over 3,400 patients and found a significant reduction in antibiotic-associated diarrhea and C. difficile infection in patients who were given probiotics with their antibiotic treatment.
Taking a probiotic supplement daily can help promote digestive and immune health. But, when you’re taking antibiotics, it should be an essential part of your treatment.